Hail, Wayne
- When
- March 18, 2:20 PM EST
- Where
- Wayne County, 1.29 mi ESE of Glenhayes
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.010, -82.510
Low pressure crossed through the region on March 18th accompanied by a cold front at the surface. Peaks of sunshine during the late morning and early afternoon allowed the atmosphere to become unstable and develop severe thunderstorms as the frontal boundary trekked through the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Low pressure crossed through the region on March 18th accompanied by a cold front at the surface. Peaks of sunshine during the late morning and early afternoon allowed the atmosphere to become unstable and develop severe thunderstorms as the frontal boundary trekked through the state. Large hail of up to 1.5 to 2 inches were observed in Mingo and Wayne Counties that afternoon as well as tree damage due to gusty winds in Cabell County.
Additional rain behind the frontal passage contributed to instances of flash flooding that evening in Kanawha and Wayne Counties. A swift water rescue was conducted near Alum Creek in Kanawha County as a nearby creek faced a deluge of water and rose onto the adjacent roadway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 18, 1:25 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 225 PM EDT Thu Mar 18 2021 .SYNOPSIS... Strong low pressure system brings thunderstorm chances today with a cold front tonight. High pressure then prevails most of Friday, through the weekend, and into next week. && .NEAR TERM /THROUGH FRIDAY/... As of 1152 AM Thursday... Low pressure, evident on satellite near the lower Ohio River Valley/Mid Mississippi Valley regions...with a slow moving/nearly stationary frontal boundary stretched east across southern IN/OH, with an occluded front to the south across central KY/TN regions. Dry slot has mostly taken hold across CWA, with breaks in the cloud cover also starting to take hold, particularly near Ohio River vcnty and west into Kentucky. In area to west, and across our western zones, where breaks in the clouds have occurred, cape has been increasing, with spc mesoanalysis page suggesting 500-1000 J/KG. In addition, an area of convection is starting to form across eastern KY as the atmosphere destabilizes. Still looking at the possibility for strong to severe storms...particularly this afternoon, as the low progresses east/se. Mid level lapse rates will steepen across the area, along with strong shear developing, on the order of 40 to 60kts...and already evident on spc mesoanalysis page, with the potential for any convection to become organized. Large hail will be a possibility, especially with low freezing levels around 8000-9000 feet, along with the potential for strong gusty winds to reach the surface owing to mid level dry air. A brief weak tornado also cannot be completely ruled out. In addition, any storms are capable of heavy downpours, and with rather wet conditions in place, isolated water issues cannot be completely ruled out. The low will pull off to the east of the area late tonight and early Friday. Gusty winds will also develop later this afternoon, and linger into the overnight hours, keeping temperatures from falling too much. Cooler, and dry on Friday behind system. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 200 PM Thursday... The period starts off quiet and relatively cool with below seasonable temperatures for Saturday morning with expected lows in the low to mid 20's across the area and possible upper teens in the mountains. Thereafter, daytime highs moderate and climb to seasonable with lows slightly below their norm, however will gradually climb to above seasonable by the new work week. High pressure dominates with mainly clear skies and fair weather going into the next period. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 200 PM Thursday... Models indicate a southern stream system forecast to develop over the midwest courtesy of a broad upper level trough forecast extend over almost the entire CONUS. Long range models are coming into better agreement on this feature than previous runs, however are still off on timing somewhat, therefore lowered and delayed POPs going into Tuesday night and Wednesday morning which led to just slight chance to chance POPs. With models so divergent in nature decided to accept guidance thereafter, but not before lowering some POPs and keeping them at slight chance toward the end of this period for Thursday as models diverge even more with timing and location on the next developing system from the same upper level trough. Temperatures will start out slightly above seasonable beginning this period but will quickly experience a warming trend where by Tuesday highs and lows should trend upwards of over 10 degrees higher than normal for this time of year. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 125 PM Thursday... Scattered showers and thunderstorms are starting to develop across much of the lowlands. Any storm is capable of brief heavy downpours, gusty winds over 50 mph, and large hail. Expect brief MVFR/IFR conditions with any storm/shower. Bulk of convection will wane by 01-03Z, but sct showers will continue to be a possibility through at least 09-12Z. In addition, widespread MVFR and local IFR conditions will develop across the area, particularly after 23Z, except for across the mountains where local/areas of LIFR is expected particularly after 04Z including at site KBKW. Gradual improvement to VFR is expected to take hold from north to south after 09Z. In addition, gusty winds can be expected outside of convection. Winds south to southwesterly will gradually veer to a more northerly direction towards and after 00Z. Gusts up to 26 kts at times outside of convection, particularly with passage of a front, after 03-06Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing storms and associated flight restrictions could vary from TAFs. Low ceilings overnight may lift to VFR quicker on Friday than currently forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M H H H H H H H H M H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H M M H EKN CONSISTENCY M H H M H H H H M H H H PKB CONSISTENCY M H H H H H H H H H H H CKB CONSISTENCY H M H H H M H H H H H H AFTER 18Z FRIDAY... Widespread IFR conditions are not expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/JZ NEAR TERM...SL SHORT TERM...JZ LONG TERM...JZ AVIATION...SL
Hazardous Weather Outlook National Weather Service Charleston WV 507 AM EDT Thu Mar 18 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-190915- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 507 AM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected this afternoon and evening. Some of the thunderstorms could become strong to severe and as a result, there is a Slight Risk of severe weather in effect for nearly the entire region. A Slight Risk of severe weather indicates that isolated to scattered severe storms may occur. Locally damaging winds and large hail around 1 inch in diameter will be the primary severe weather threats, although a brief tornado may also occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Special Weather Statement
National Weather Service Charleston WV
230 PM EDT Thu Mar 18 2021
KYZ103-OHZ086-087-WVZ005>007-014-181915-
Boyd-Gallia-Lawrence-Mason-Wayne-Cabell-Putnam-
230 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BOYD...SOUTHEASTERN
GALLIA...SOUTHEASTERN LAWRENCE...SOUTHWESTERN MASON...CENTRAL
CABELL...WEST CENTRAL PUTNAM AND NORTHWESTERN WAYNE COUNTIES...
At 229 PM EDT, a strong thunderstorm was located over Kenova, or near
Ashland, moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Chesapeake, Proctorville,
Barboursville, Kenova, Milton, Catlettsburg, Ceredo, Ona, Durbin,
South Point, Burlington, Aid, Westwood, Crown City, Athalia and
Lockwood.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 187 and 191.
Interstate 64 in West Virginia between mile markers 1 and 26.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3851 8266 3851 8267 3877 8223 3849 8200
3827 8261 3845 8274
TIME...MOT...LOC 1829Z 236DEG 32KT 3840 8258
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
236 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG 6 ENE GRAYSON LAKE STAT 38.24N 82.91W
03/18/2021 CARTER KY PUBLIC
SEVERAL LARGE LIMBS AND A SMALL TREE DOWN
ALONG NEW CASTLE LN. ESTIMATED DIME SIZE
HAIL OBSERVED AS WELL. TIME ESTIMATED FROM
RADAR.
&&
WEBBSpecial Weather Statement
National Weather Service Charleston WV
248 PM EDT Thu Mar 18 2021
WVZ015-026-181915-
Boone-Kanawha-
248 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA AND NORTHERN
BOONE COUNTIES...
At 248 PM EDT, a strong thunderstorm was located near Madison, moving
northeast at 40 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Charleston, Madison, Chesapeake, Marmet, Belle, Cedar Grove, East
Bank, Glasgow, Pratt, Pinch, Coal Fork, Julian, Elkview, Danville,
Handley, Seth, Dawes, Ashford, Sharon and Foster.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 96 and 98.
West Virginia Turnpike between mile markers 78 and 95.
Route 119 between mile markers 53 and 58.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3814 8188 3844 8145 3824 8126 3822 8128
3799 8175
TIME...MOT...LOC 1848Z 234DEG 34KT 3812 8174
12Special Weather Statement
National Weather Service Charleston WV
254 PM EDT Thu Mar 18 2021
WVZ024>026-181930-
Boone-Logan-Mingo-
254 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MINGO...LOGAN AND
SOUTHWESTERN BOONE COUNTIES...
At 254 PM EDT, a strong thunderstorm was located near Holden, or 9
miles southwest of Logan, moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Logan, Man, Delbarton, Chief Logan State, Holden, Mallory,
Amherstdale-Robinette, Mount Gay-Shamrock, Red Jacket, Matewan, West
Logan, Mitchell Heights, Mount Gay, Verdunville, Chauncey, Myrtle,
Switzer, Pie, Blair and Varney.
This includes Route 119 between mile markers 8 and 31, and between
mile markers 44 and 46.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3760 8214 3759 8215 3762 8216 3763 8218
3765 8217 3765 8219 3775 8227 3802 8188
3778 8168 3776 8172 3776 8175 3774 8177
3759 8213
TIME...MOT...LOC 1854Z 237DEG 20KT 3775 8210
JPSpecial Weather Statement
National Weather Service Charleston WV
256 PM EDT Thu Mar 18 2021
KYZ105-WVZ005-181930-
Lawrence-Wayne-
256 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE AND
CENTRAL WAYNE COUNTIES...
At 256 PM EDT, a strong thunderstorm was located near Charley, or 7
miles south of Louisa, moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Louisa, Wayne, Fort Gay, Ulysses, East Lynn Lake, Charley,
Kiahsville, Dunlow, Gallup, Clifford, Glenhayes, East Lynn and Genoa.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3828 8238 3815 8228 3814 8228 3813 8226
3811 8226 3810 8224 3808 8223 3805 8220
3794 8249 3796 8253 3795 8258 3793 8258
3792 8260 3790 8260 3788 8264 3789 8266
3803 8277
TIME...MOT...LOC 1856Z 237DEG 20KT 3800 8264
JPSpecial Weather Statement
National Weather Service Charleston WV
305 PM EDT Thu Mar 18 2021
WVZ016-018-181930-
Calhoun-Roane-
305 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CALHOUN AND
SOUTHERN ROANE COUNTIES...
At 304 PM EDT, a strong thunderstorm was located 8 miles northwest of
Amma, or 13 miles south of Spencer, moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Amma, Left Hand, Looneyville, Harmony, Tariff, Walton and
Gandeeville.
This includes Interstate 79 between mile markers 22 and 35.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3878 8113 3860 8110 3856 8114 3853 8119
3853 8123 3852 8127 3853 8130 3854 8135
3855 8147 3856 8149 3869 8152
TIME...MOT...LOC 1904Z 261DEG 17KT 3862 8141
12The Charleston,WV radar (KRLX), 77 km away, was scanning. The volume nearest the first event began at 19:20 UTC.
10 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Two trees were blown down at the intersection of Roach Road and Route 10 outside of West Hamlin.
Cars and roofs in the neighborhood were damaged due to hail.
Brounland Road near Alum Creek was closed for a time due to the nearby creek rising out of its banks onto the roadway. A swift water rescue was also conducted. In Tornado, high water issues arose at the intersection of Smith Creek and Ferrell Road as well as along East Dupont Avenue in Shrewsbury.
High water issues arose along the right hand lane of Big Creek Road as the adjacent creek rose out of its banks. Beech Fork Road also flooded, which briefly closed the road leading into the state park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947013, 947029, 947014, 947017, 947015, 947016, 947019, 947032, 947020, 947021, 947027, 947623, 947605.